| Catalog Number |
MFR140717 |
| Medical Device Problem Codes |
Separation Failure (2547); Premature Separation (4045)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/21/2024
Type of Reportable Event
Malfunction
Event or Problem Description
The healthcare professional reported that during an endovascular embolization procedure targeting a large 8mm aneurysm located on the internal carotid artery (ica) just after syphon / medial of ophthalmic artery in a young patient with very tortuous anatomy, the echelon¿ 14 microcatheter (medtronic) was placed into the aneurysm but the position was not very stable due to anatomy and angles, the coils were not detachable.The first coil, a 7mm x 30cm micrusframe 10 (mfr100730 / 30860269) was checked in saline for configuration and checked electrically; no problems were noted.The coil was pushed through the microcatheter with a little more resistance than usually noted.The coil was then positioned into the target aneurysm perfectly.Detachment did not work.The physician made 10 to 12 unsuccessful attempts to detach the coil.The detachment control box and the control cables were exchanged but the coil was still not detachable.The balloon catheter (unspecified brand) was inflated to protect against small embolic coming from the aneurysm.The coil was removed.During the removal process, electric signal was lost and after complete removal, no electrical contact was possible.The second coil, a 7mm x 17cm micrusframe 14 (mfr140717 / 30810145) was also checked in saline for configuration and checked electrically with no problems noted.The coil was pushed smoothly through the microcatheter without any problem.The coil was then perfectly positioned into the aneurysm, and again, no detachment was possible.After 6 to 7 unsuccessful attempts, the balloon catheter was inflated and the coil was carefully and slowly removed for approximately 5 to 8cm, then the coil detached.It was reported that the physician was able to push the coil back into the aneurysm.The third coil, a 5mm x 15cm galaxy g3 (gly120515 / 30846145) was also checked in saline for configuration and checked electrically with no problems noted.The coil was pushed smoothly through the microcatheter without any problem.The coil was then positioned into the aneurysm.Balloon catheter was inflated and the coil was removed.It was reported that the procedure was successfully completed, but the issues caused a delay in the treatment of the patient and resulted in significant stress and loss of trust from the physician.The duration of the delay was not reported at the complaint initiation.There was no report of any negative patient impact.On 29-feb-2024, additional information was received.The duration of the delay in the procedure due to the reported issue was not reported; however, aside from the added stress, the physician did not consider the delay to be clinically significant.There was no negative patient impact.The hyperglide¿ occlusion balloon system (ev3 neurovacular) had to be used to protect the patient from potential small emboli coming from the aneurysm.The information confirmed there were no emboli detected; ¿for protection against potential emboli coming from the aneurysm, balloon was used to cover aneurysm neck.¿ the same concomitant echelon 14 microcatheter was used for the entire procedure.Per the information, the second coil, 7mm x 17cm micrusframe 14 (mfr140717) did not detach inside the aneurysm, the coil detached during the retrieval attempt and was then pushed back into the aneurysm with the delivery wire of the coil.It was implanted.The remaining components of the second coil is available to be returned for evaluation and analysis.The information indicated that related to the first coil, 7mm x 30cm micrusframe 10 (mfr100730) and third coil, 5mm x 15cm galaxy g3 (gly120515), no information is available as related to whether they were starched when they were removed.Both products are indicated as available for return.Related to the third coil, there were 5 to 6 attempts to detach.The fault light was not seen during the procedure.Applicable to all three coils, upon pressing the power button, all lights illuminated and the green system ready light also became illuminated.The detachment light illuminated and the audible signal beep was heard.All connections fit properly without application of excessive force.The enpower control cable and enpower detachment control box were exchanged after the unsuccessful detachment attempt of the first coil.The enpower control cable was from lot 31031942 was replaced with another from the same lot.The enpower detachment control box from lot l15453 was replaced with one from lot l11734.The procedure was completed with the following coils: 7mm x 30cm micrusframe 10 (mfr100730), 7mm x 17cm micrusframe 14 (mfr140717), 5mm x 15cm deltafill 10 (dlf100515), 4mm x 10cm deltafill 10 (dlf100410), 5mm x 10cm galaxy g3 (gly120510), and 3mm x 8cm galaxy g3 xsft (glx120308).
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, weight, race, and ethnicity were not provided.Section d.2b: procode is krd/hcg.Section e.1: the initial reporter phone: (b)(6).Section h.3: the coil component remains implanted and is not available for return.The remainder of the device component is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.A review of manufacturing documentation associated with this lot (30810145) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.Failure to detach coils in the target site, requiring additional manipulation of the coil or use of another device, could cause stretching, separation and/or premature detachment which could result in non-target site embolization, ischemia, or infarct.Premature detachment of the coil-in microcatheter during removal will require removal of both microcatheter & coil system as a unit with loss of target site, also with the potential for unintended target site embolization.However, in this case, there were no reports of patient harm; ¿procedure was successfully completed but caused delay in treatment of patient and caused significant stress and loss of trust in our products from physician.¿ the event resulted in delayed treatment for the patient, however, there is no indication that the time delay occurred at a critical procedure step where high risks to the patient may be present.There is no indication that the delay resulted in any impact to the expected surgical outcome.The file will be re-reviewed if additional information is received at a later date.This is one of 3 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2024-00260, and 3008114965-2024-00262.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No:(b)(4).The purpose of this mdr submission is to report the additional information received on 28-mar-2024, from the account manager regarding the product received.[additional information]: on 28-mar-2024, additional clarifying information was received from the cerenovus account manager regarding the 7mm x 17cm micrusframe 14 (mfr140717 / 30810145).Per the information, all products were collected from the hospital.There are no products left at the hospital and the account manager does not have any product in her possession.The whereabout of the remaining component of 7mm x 17cm micrusframe 14 (mfr140717 / 30810145) is not known.Regarding the coil that was received, a second 7mm x 30cm micrusframe 10 (mfr100730), it will be investigated in a separate complaint file as it does not belong to this complaint.Based on complaint information, the remainder of the device is not available to be returned for analysis.The coil component remains implanted and is not available for return.A review of manufacturing documentation associated with this lot (30810145) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.With the information available and without the complaint product available to be returned for analysis, the reported product issue documented in the complaint cannot be confirmed through functional evaluation and analysis.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.Assignment of root cause for the event remains speculative and inconclusive, based on the limited information provided and without the return of the complaint device; however, it is possible that clinical and procedural factors, including device manipulation / interaction may have contributed to the reported failure.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.This is one of 3 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2024-00260, 3008114965-2024-00261, and 3008114965-2024-00262.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product analysis lab received the complaint device on 20-mar-2024.A supplemental 3500a report will be submitted once the product investigation has been completed.This is one of 3 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2024-00260, 3008114965-2024-00261, and 3008114965-2024-00262.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.